To the Editor.—
In their June Archives article1 Westly and Wechsler stated that the cause of the neutropenia in their ten cases of TEN could not be determined.We have noted the same pattern of neutropenia in a current TEN patient of ours and assumed, on the basis of previous reports,2-3 that the rather profound neutropenia noted in our patient was secondary to the topical application of silver sulfadiazine. Therapy in all of Westly and Wechsler's patients included topical silver sulfadiazine cream with pressure dressings. Perhaps the neutropenia in these patients is not due to the TEN per se, but to absorption of significant levels of sulfadiazine as previously reported occurring in patients in burn units.3 Perhaps the higher incidence of neutropenia in Westly and Wechsler's patients as compared with that in the previously reported burn patients is due to the use of pressure dressings in their
Jones BE, Surratt F. Granulocytes, Lymphocytes, and Toxic Epidermal Necrolysis. Arch Dermatol. 1985;121(3):306. doi:10.1001/archderm.1985.01660030025005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: